Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 357, NWS Norman, OK

July 29, 2002Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 2002, 2:55 AM CDT for Kiowa County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2002, 2:55 AM CDT (07:55 UTC)
Expired
Jul 29, 2002, 3:30 AM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 66 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4905 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4905 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS54 KOUN 290755
SVROKC
OKC075-290830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
255 AM CDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 330 AM CDT

* AT 255 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  HOBART...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE COOPERTON...GOTEBO...HOBART...LONE
  WOLF...MOUNTAIN VIEW...ROOSEVELT AND TOM STEED RESERVOIR

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3512 9906 3509 9932 3491 9928 3473 9911
          3469 9899 3488 9865 3511 9864

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:20 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 28, 9:20 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT SUN JUL 28 2002

LINE OF STORMS ACROSS SOUTHERN KANSAS SHOULD CONTINUE TO MOVE SLOWLY
THROUGH NORTHERN OK TONIGHT AHEAD OF THE WEAK COLD FRONT. MID-LEVEL
ANALYSIS SHOWS THE UPPER TROUGH OVER WESTERN KS AND INTO THE WESTERN
TX PANHANDLE. THIS FEATURE SHOULD TRANSLATE ACROSS THE CENTRAL
PLAINS TONIGHT HELPING THE LINE OF CONVECTION TO MOVE TOWARDS
CENTRAL OK LATE. WITH THE SLOW PROGRESS OF THE LINE POPS IN CENTRAL
PART OF OK WILL REMAIN AT 50%...HIGHER TO THE NORTH. THE CURRENT
FORECAST REFLECTS THIS.

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 28, 10:07 PM CDT, 4 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1007 PM CDT SUN JUL 28 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    16 N FREEDOM              OK   72 MPH WIND GUST
07/28/02   WOODS                          REPORTED BY MESONET STATION

EM
Local storm report, Jul 28, 10:12 PM CDT, 4 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT SUN JUL 28 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    16 N FREEDOM              OK   83 MPH WIND GUST
07/28/02   WOODS                          RECORDED BY THE MESONET

0940 PM    16 N FREEDOM              OK   62 MPH WIND GUST
07/28/02   WOODS                          RECORDED BY THE MESONET

EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:21 PM CDTSevere Thunderstorm WarningOUNWoods39 min
Jul 28, 10:01 PM CDTSevere Thunderstorm WarningOUNHarper, Woods44 min
Jul 28, 10:20 PM CDTSevere Thunderstorm WarningOUNKay40 min
Jul 29, 2:01 AM CDTSevere Thunderstorm WarningOUNCuster, Washita44 min
Jul 29, 2:37 AM CDTSevere Thunderstorm WarningOUNCaddo38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.